Now let's take a look at how oral contraceptives impact other drugs. Now one of two things are
going to happen. The drug is either going to have a reduced effect or it's going to have an
increased effect when you combine it with oral contraceptives. We got a pretty cool picture here to
help you kind of get that concept. So, this is how oral contraceptives, right at the top, impact
other medications. Now, if they reduce the effect of that medication, we might have to up the dosage
and if they increase the effect we're going to have to decrease the dosage. But let's first look
at the medications that might require increased dosages. Warfarin, you might know that is Coumadin.
Because of the increased level of clotting factors, you might have to increase that medication.
Now, hopefully if you've been with us through the whole series, you're thinking right now wait
a minute we give warfarin to people who are at risk for making clots. Why are they on an oral
contraceptive? Haha. Great point and really good question. This would only happen for a patient
who's had a very involved conversation with a healthcare provider because you know that we can have
an increased risk for clots on oral contraceptives. So, on the rare outside chance that your
patient is on warfarin, that dosage may need to be increased but that would be a safety conversation
between the healthcare provider and the patient. Now what about hypoglycemic drugs? Well, the role
of those drugs, hypo means low, glycemic means sugar. So these are drugs that help maintain a low or
normal blood sugar. So, because the oral contraceptives can raise your blood sugar, the patient
might notice a general increase in their blood sugar because if you're taking a hypoglycemic
drug you should be checking your blood sugar regularly. So if they start to notice their blood
sugar levels are kind of going up and up and up, they need to contact their healthcare provider
because they might need to increase the dosage of that hypoglycemic drug or try another one.
Okay, so we've looked at oral contraceptives can impact warfarin or hypoglycemic drugs. Those
dosages might need to be increased. Now, let's look at drugs that oral contraceptives make much more
potent. Now there's a list of them there. Now if it increases the effect, then we might need to
back off on that dosage or decrease it to keep your patient safe from toxicity. Now we've got
theophylline, that's for breathing; tricyclic antidepressants, which are a psych medication;
diazepam, which you may know as Valium; or chlordiazepoxide. Whoah, that is a long one.
Isn't it? But that's a big one. Here is the key. You've got to get a complete medical history from
all of your patients no matter what medications you're giving to keep them safe. So, we're at a
risk for toxicity because oral contraceptives when taken with theophylline or the other medications
that are listed there puts your patient at risk for increased toxicity. Keep in mind, that means
as an educated nurse, you need to know the signs and symptoms of theophylline toxicity and
tricyclic toxicity. Those are things that every nurse is supposed to know so you can teach your
patient and also recognize if your patient is in harm. So, that's how drugs are impacted by oral
contraceptives. If your patient is taking an oral contraceptive and any of these medications
were discussed in there, the dosage might need to be changed by the healthcare provider.